Kansas, 2012

Hail in Kansas, April 13, 2012

April 13, 2012 · NWS SGF · 1 event in 1 county or zone

Thunderstorms moving across Cherokee County produced a report of quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms moving across Cherokee County produced a report of quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 13, 2:42 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 13, 2:42 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT FRI APR 13 2012

.DISCUSSION...

THE MAIN FORECAST FOCUS WILL BE THE STRONG STORM SYSTEM THAT WILL
IMPACT THE REGION THROUGH THIS WEEKEND. SEVERE WEATHER AND
FLOODING POTENTIAL HIGHLIGHTED THE CONCERNS THROUGH SUNDAY.

CURRENTLY...WATER VAPOR IMAGERY INDICATES A BROAD UPPER LEVEL LOW
HAS JUST ABOUT MADE IT ONSHORE IN CALIFORNIA. AT THE
SURFACE...WEAK LOW PRESSURE WAS JUST BEGINNING TO DEVELOP ACROSS
EASTERN COLORADO...WITH A SECOND LOW ACROSS SOUTHEASTERN NEW
MEXICO. A DRY LINE WAS BEGINNING TO SHARPEN UP ACROSS WESTERN
TEXAS...WITH A STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST
TEXAS INTO CENTRAL KANSAS. SCATTERED THUNDERSTORMS WERE ALREADY
BEGINNING TO DEVELOP JUST TO THE EAST OF THAT FRONTAL BOUNDARY AS
A LOW LEVEL JET WAS REFOCUSING OUT ACROSS THE SOUTHERN PLAINS.

AS WE HEAD INTO TONIGHT...THAT LOW LEVEL JET WILL STRENGTHEN AND
VEER TOWARDS SOUTHWEST MISSOURI. SHOWERS AND THUNDERSTORMS WILL
THEREFORE INCREASE IN AREAL COVERAGE THIS EVENING AND SHIFT INTO
THE OZARKS. CURRENT THINKING IS THAT THE GREATEST COVERAGE AS WE
HEAD INTO THIS EVENING AND THE OVERNIGHT PERIOD WILL BE ALONG AND
NORTH OF THE INTERSTATE. ALTHOUGH THE HEAVIEST RAINFALL IS
EXPECTED ACROSS PORTIONS OF SOUTHEASTERN KANSAS AND WEST CENTRAL
MISSOURI...WE WILL HAVE TO WATCH AREAS A BIT FURTHER EAST THAT SAW
HEAVY RAINFALL THIS MORNING. AFTER COORDINATING WITH SURROUNDING
OFFICES...WE DECIDED AGAINST A FLASH FLOOD WATCH FOR NOW.

MEANWHILE...INSTABILITY AND LARGE SCALE SHEAR WILL BEGIN TO
INCREASE AFTER 00Z. THINK THERE WILL BE A LARGE HAIL RISK FOR
MUCH OF TONIGHT AS MID AND UPPER LEVEL WESTERLIES INCREASE. THE
WIND THREAT WILL BE CONDITIONAL ON ANY LINE SEGMENTS THAT COME IN
FROM KANSAS AND OKLAHOMA. ALTHOUGH COLD POOL POTENTIAL IS NOT ALL
THAT GREAT...THERE DOES APPEAR TO BE A SIGNAL FOR SHEAR/COLD POOL
BALANCE POTENTIAL. THUS...HAVE MAINTAINED A WIND THREAT IN THE
HAZARDOUS WEATHER OUTLOOK.

THESE STORMS SHOULD CONTINUE TO IMPACT PORTIONS OF CENTRAL
MISSOURI EARLY SATURDAY MORNING...BEFORE SHIFTING OUT OF THE AREA
BY EARLY AFTERNOON. IT IS QUITE POSSIBLE THAT MANY AREAS REMAIN
DRY FOR MUCH OF SATURDAY INTO SATURDAY EVENING. THE MAIN ISSUE ON
SATURDAY MAY ACTUALLY BE NON THUNDERSTORMS WINDS. STRONG AND GUSTY
SOUTHERLY WINDS WILL DEVELOP BY MID TO LATE MORNING AS LOW
PRESSURE CONTINUES TO TAKE SHAPE ACROSS EASTERN COLORADO.

SEVERE STORMS ARE THEN EXPECTED TO ERUPT ACROSS CENTRAL
KANSAS/OKLAHOMA BY EARLY SATURDAY EVENING AS HEIGHT FALLS
OVERSPREAD THE DRY LINE. THIS DRY LINE WILL SLOWLY MOVE EAST
SATURDAY NIGHT...AND WILL LIKELY APPROACH THE KANSAS/MISSOURI
STATE LINE AROUND SUNRISE. OUR INITIAL CONCERNS FOR LATE SATURDAY
NIGHT AND EARLY SUNDAY MORNING WILL BE THE FATE OF THE CONVECTION
THAT DEVELOPS TO OUR TO WEST. ALTHOUGH LARGE SCALE SHEAR WILL BE
PLENTIFUL...INSTABILITY WILL BE WANING AS WE HEAD TOWARDS SUNRISE
ON SUNDAY. DID MAINTAIN A THREAT FOR SOME LARGE HAIL AND DAMAGING
WINDS ACROSS FAR WESTERN MISSOURI AND SOUTHEASTERN KANSAS TO COVER
THE REMNANTS OF THE ACTIVITY COMING IN FROM THE WEST.

THE GREATER SEVERE THREAT MAY UNFOLD FROM SUNDAY AFTERNOON INTO
SUNDAY EVENING AS THAT DRY LINE SLOWLY MARCHES EAST ACROSS THE
AREA. THE BIGGEST QUESTION REGARDING SEVERE POTENTIAL REMAINS THE
AMOUNT OF INSTABILITY THAT WILL BE PRESENT AHEAD OF THE DRY LINE.
MODELS CONTINUE TO BE ON THE LOW SIDE WITH THE INSTABILITY...BUT
THIS MAY BE UNDERDONE IF CONVECTION COMING IN FROM THE WEST DOES
NOT MATERIALIZE OR FIZZLES OUT. SUPERCELL THUNDERSTORMS WOULD BE A
DISTINCT POSSIBILITY IF THE INSTABILITY MATERIALIZES AS STORM
MOTIONS WOULD CARRY THESE CELLS OFF THE DRY LINE. NON THUNDERSTORM
WINDS WILL ALSO BE A CONCERN ON SUNDAY AS THAT SURFACE LOW PULLS
NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY. WE WILL ALSO HAVE TO
WATCH HYDRO AS AREAS THAT RECEIVE MULTIPLE ROUNDS OF STORMS OVER
THE NEXT COUPLE OF DAYS COULD SEE SOME LOCALIZED FLOODING.

STORMS WILL THEN END FROM NORTHWEST TO SOUTHEAST SUNDAY EVENING AS
A PACIFIC COLD FRONT OVERTAKES THE DRY LINE. DRY WEATHER IS
EXPECTED FOR MUCH OF NEXT WEEK AS WE SLIP INTO A WEST-NORTHWEST
FLOW ALOFT. MEDIUM RANGE MODELS DO BRING A WEAK UPPER LEVEL SHORT
WAVE TROUGH THROUGH THE REGION AROUND MIDWEEK. THIS ONE LOOKS LIKE
IT WILL BE MOISTURE STARVED. ANOTHER SHORT WAVE TROUGH IS THEN
PROGGED TO MOVE ACROSS THE REGION LATE NEXT WEEK. THIS ONE MAY
HAVE A BIT MORE MOISTURE TO WORK WITH. AFTER A BRIEF RETURN TO
NEAR NORMAL TEMPERATURES EARLY NEXT WEEK...TEMPERATURES WILL WARM
TO SLIGHTLY ABOVE NORMAL VALUES FROM MID TO LATE WEEK.

SCHAUMANN

&&

.AVIATION...

THUNDERSTORMS...LOW LEVEL WIND SHEAR...AND MVFR CEILINGS ARE
EXPECTED TO IMPACT AERODROMES ACROSS SOUTHWEST MISSOURI OVER THE
NEXT 24 HOURS. A WARM FRONT LIFTING ACROSS THE AREA THIS
AFTERNOON WILL SUPPORT SCATTERED THUNDERSTORMS ACROSS SOUTHERN
MISSOURI. AS THUNDERSTORMS PASS TO THE EAST...ISOLATED SHOWERS
WILL LINGER ACROSS THE AREA THROUGH THE AFTERNOON. ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO ENTER THE AREA FROM
THE WEST DURING THE OVERNIGHT HOURS AS THE LOW LEVEL JET
INTENSIFIES...WHICH WILL ALSO SUPPORT LOW LEVEL WIND SHEAR
CONDITIONS. WIDESPREAD MVFR STRATUS IS EXPECTED TO MOVE IN
TOMORROW MORNING BEHIND THE OVERNIGHT ROUND OF THUNDERSTORMS.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 13, 3:52 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT FRI APR 13 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
452 PM CDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A LARGE AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP FROM
  LATE THIS AFTERNOON INTO THIS EVENING ACROSS EASTERN KANSAS
  AND OKLAHOMA. THIS CLUSTER OF STORMS WILL SHIFT INTO WESTERN
  MISSOURI THROUGHOUT THE EVENING AND INTO PORTIONS OF CENTRAL
  MISSOURI OVERNIGHT. HAIL TO THE SIZE OF QUARTERS...FREQUENT
  LIGHTNING STRIKES...AND HEAVY RAINFALL WILL BE THE MAIN
  THREATS WITH THESE STORMS. WIND GUSTS FROM 50 TO 60 MPH WILL
  WILL ALSO BE POSSIBLE...ESPECIALLY WITH ANY LINES OF STORMS
  THAT PUSH IN FROM EASTERN KANSAS AND OKLAHOMA.

  THERE WILL ALSO BE A LIMITED THREAT FOR FLOODING FOR AREAS
  NORTH OF A TABLE ROCK LAKE TO ROUND SPRING LINE. AT THIS
  TIME...IT APPEARS THAT THE GREATEST THREAT FOR ANY FLOODING
  MAY BE IN THE LAKE OF THE OZARKS REGION OF CENTRAL MISSOURI
  DUE TO RECENT HEAVY RAINFALL OVER THE PAST 18 HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  A CLUSTER OF THUNDERSTORMS WILL EXIT OUT OF CENTRAL MISSOURI
  SATURDAY MORNING. THE MAIN THREAT WITH THESE STORMS WILL BE
  FREQUENT LIGHTNING STRIKES...HAIL TO THE SIZE OF NICKELS...
  AND HEAVY RAINFALL. THE HEAVY RAINFALL COULD LEAD TO SOME
  LOCALIZED FLASH FLOODING ACROSS CENTRAL MISSOURI.

  THUNDERSTORMS ARE THEN EXPECTED TO SPREAD INTO EXTREME
  SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI LATE SATURDAY
  NIGHT. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE...WITH
  THE MAIN SEVERE THREATS BEING HAIL TO THE SIZE OF HALF
  DOLLARS AND WIND GUSTS TO 60 MPH.

  SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL THEN BE
  POSSIBLE ACROSS THE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. LARGE
  HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE
  PRIMARY RISKS WITH THESE STORMS. THE THREAT FOR ANY TORNADOES
  LOOKS LIMITED AT THIS TIME...BUT THAT THREAT MAY INCREASE IF
  GREATER AMOUNTS OF INSTABILITY CAN BE REALIZED. AT THIS TIME...
  THE MAIN THREAT FOR SEVERE STORMS APPEARS THAT IT WILL EXIST
  FROM SUNDAY AFTERNOON INTO SUNDAY EVENING ALONG AND EAST OF A
  LAKE OF THE OZARKS TO TABLE ROCK LAKE LINE.

  THE LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO SOME FLASH
  FLOODING ON SUNDAY ACROSS THE OUTLOOK AREA.

  MEANWHILE...GUSTY NON THUNDERSTORM WINDS WILL CONTINUE THROUGH
  SUNDAY. SOUTHERLY WIND GUSTS OVER 30 MPH ARE EXPECTED...
  ESPECIALLY ON SATURDAY WHERE WINDS MAY GUST TO AROUND 40 MPH AT
  TIMES. BOATERS ON AREA LAKES SHOULD USE EXTRA CAUTION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING ALONG
  AND WEST OF A BAXTER SPRINGS KANSAS TO ELDORADO SPRINGS
  MISSOURI LINE. SPOTTER ACTIVITY MAY THEN BE NEEDED OVERNIGHT
  ACROSS WESTERN MISSOURI AND SOUTHEASTERN KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Apr 13, 3:48 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT FRI APR 13 2012

KSZ101-132230-
CHEROKEE KS-
448 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 530 PM CDT...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF MELROSE...OR 4 MILES SOUTH OF
CHETOPA...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...COLUMBUS...CRESTLINE...
FAULKNER...GALENA...LOWELL...MELROSE...NEUTRAL...RIVERTON...
STIPPVILLE AND TREECE.

PEOPLE IN SOUTHEASTERN CHEROKEE COUNTY...INCLUDING COLUMBUS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3729 9475 3709 9461 3700 9462 3699 9501
      3700 9507 3704 9508 3707 9508
TIME...MOT...LOC 2148Z 243DEG 33KT 3698 9511

GRIFFIN

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
April 13, 4:40 PM CST
Where
Cherokee County, Crestline
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365871.